Iowa, 2020

Tornadoes and Damaging Wind in Iowa, May 26, 2020

May 26, 2020 · NWS DMX · 9 events in 5 counties and zones

A boundary lifting north through Iowa was the focus for convection and tornado development. Sufficient instability and enhanced shear near the boundary helped produce seven tornadoes on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A boundary lifting north through Iowa was the focus for convection and tornado development. Sufficient instability and enhanced shear near the boundary helped produce seven tornadoes on this day. One tornado occurred in Waukee, Iowa but produced only EF0 damage. The strongest tornado was an EF1 located south of Eagle Grove reaching a width of almost 250 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 11:46 AM CST, 32 minutes earlier.

Area forecast discussion, May 26, 11:46 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1246 PM CDT Tue May 26 2020

.DISCUSSION.../Today through Monday/
Issued at 420 AM CDT Tue May 26 2020

Summary...

Wet and stormy conditions will continue over the next couple of
days, with the best opportunity for strong to severe storms later
today. Of growing concern may be hydrologic issues with the
potential for additional periods of moderate to heavy rainfall in
areas that have already received around 2 to 4 inches over the last
48 hours. Drier and cooler conditions will move in at the end of the
week, though a few showers/storms may scoot through Saturday into
Sunday.

Today and Tonight...

While it is a different day, the story appears to remain relatively
the same with another round of storms associated with a surface low
and associated MCV riding northward within the mean flow. As such,
we will also have another opportunity for strong to severe storms by
the afternoon and evening. Initial wave of storms this morning
should remain sub-severe with current widespread convection/precip
limiting organization within a marginally supportive environment.
Environment becomes more supportive by the afternoon though as the
surface low approaches NE/IA/MO border areas including, MUCAPE
values 1500-2000 J/kg, roughly 30-40 kts 0-3km and 0-6km shear, 150-
200 m2/s2 SRH, 0-3km CAPE around 100 J/kg, backing low level winds
resulting in better veering hodographs of varying degrees (model of
choice dependent), etc... All in all, not a slam dunk for severe,
but given recent results, another fair setup for some low level
turning/stretching resulting in the SPC 5% tor threat. Cannot rule
out other severe modes, but suggestions are that long lived
organization may be difficult to come by to achieve severe hail or
prolonged wind threats.

On top of that, moderate to heavy rainfall will also be a threat
once again with PWats remaining around 1.50 to 1.75 inches with the
sustained Gulf moisture stream. With antecedent conditions being on
the wet side across much of southern and central IA, river and
overland flooding risks do increase. Fortunately, this system will
be progressive and will not setup the wettest areas of the state for
prolonged training storms. Another 1 to 2+ inches may be possible,
but believe southern and central Iowa can handle it without much
consequence. As such, have shied away from a flood watch, though
western and southern neighbors have done so. Northwest IA where
surface boundary will set up will also be of concern for heavy
rainfall, but those areas have only seen around an inch to inch and
a half or less over the last 2 days, setting them up to handle
additional rainfall well. WPC has a slight risk for excessive
rainfall along the MN/IA border, which makes sense with the
potential for heaviest rainfall/longer training of storms into MN
versus IA.

Wednesday through Thursday...

Additional storms will be likely as the upper level trough cuts off
and meanders in the TX/OK/AR/LA region for a couple of days before
becoming absorbed into the broader flow. As that occurs, portions of
Iowa will see a lingering surface boundary that will act as a focus
for continued shower/storm activity. With Gulf moisture remaining,
expect conditions to remain quite wet. SW and C Iowa will likely
need to be monitored for flooding threats though, as well as other
portions of the state as heavy rainfall threat area continues to be
honed in. Obviously boundary location will play a major role as to
which areas will see the most rain within this time frame, and best
estimates right now are roughly the southeast half of the state.

Friday through Monday...

As the cutoff upper level low fills in NW flow will prevail,
yielding drier and cooler conditions Friday. While the cooler
conditions will continue, the dry conditions may not as synoptic
guidance is in fair agreement of a shortwave moving through Saturday
into Sunday producing a few shower chances. Expect temperatures to
fall back into upper 60s to lower 70s through the weekend before
rising back into the 80s early next week as ridging returns.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue May 26 2020

Numerous showers and embedded thunderstorms are expected this
afternoon into the early evening across central Iowa. Anticipate
MVFR to IFR conditions in and around the thunderstorms with
southeast winds in most locations. Lower ceilings and areas of
light fog are expected late tonight with MVFR to IFR ceilings,
especially along and west of Lamoni (KLWD) to Mason City (KMCW).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Curtis
AVIATION...Cogil
Hazardous weather outlook, May 26, 3:24 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 AM CDT Tue May 26 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A round of non-severe showers and thunderstorms will cross the
region this morning. Strong to severe thunderstorms are expected
this afternoon with damaging winds, a few quickly forming tornadoes
possible and locally heavy rainfall that may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several more rounds of showers and thunderstorms are forecast
through Thursday. Isolated heavy rain is still possible and may
again lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon and early evening.

REV

The radar

The Des Moines radar (KDMX), 19 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dallas

When
May 26, 12:18 PM CST to 12:20 PM CST
Where
Dallas County, 0.91 mi SE of Waukee to 0.45 mi NE of Waukee
Rating
EF0
Path length
0.95 mi
Path width
40 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.612, -93.886

A tornado developed on the north edge of downtown Waukee and moved northwest, causing minor damage at a church and car dealership. The tornado also removed some shingles and roofing to a new house that was still under construction.

Funnel Cloud, Dallas

When
May 26, 12:26 PM CST
Where
Dallas County, 2.59 mi NW of Shuler Mine
Reported by
Trained Spotter
Coordinates
41.660, -93.910

Trained spotter reported apparent funnel cloud.

Tornado, Dallas

When
May 26, 12:28 PM CST to 12:31 PM CST
Where
Dallas County, 2.83 mi NW of Shuler Mine to 1.66 mi E of Dallas Center
Rating
EFU
Path length
1.69 mi
Path width
30 yd
Reported by
Social Media
Coordinates
41.662, -93.915

Numerous videos on social media captured the tornado in rural areas between Waukee and Dallas Center. The tornado impacted no damage indicators, therefore the EFU rating.

Tornado, Boone

When
May 26, 1:04 PM CST to 1:05 PM CST
Where
Boone County, 4.8 mi SE of Berkley to 4.2 mi SE of Berkley
Rating
EFU
Path length
0.6 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.896, -94.061

A storm chaser caught a brief tornado in rural Boone county. The tornado did not impact any damage indicators, hence the EFU rating.

Tornado, Boone

When
May 26, 1:22 PM CST to 1:23 PM CST
Where
Boone County, 2.27 mi E of Ogden to 2.13 mi E of Ogden
Rating
EFU
Path length
0.21 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
42.024, -93.987

Storm chaser observed a very brief tornado between Boone and Ogden south of Highway 30. The tornado did not impact any damage indicators, hence the EFU rating.

Tornado, Wright

When
May 26, 2:38 PM CST to 2:44 PM CST
Where
Wright County, 2.12 mi WSW of Woolstock to 2.33 mi S of Eagle Grove
Rating
EF1
Path length
5.14 mi
Path width
250 yd
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
42.562, -93.890

A tornado developed just north of the Wright County/Hamilton County line and moved north. Significant tree damage occurred along the path and a large machine shed was destroyed.

Tornado, Guthrie

When
May 26, 2:53 PM CST to 2:58 PM CST
Where
Guthrie County, 2.28 mi NNE of Adair to 5 mi N of Adair
Rating
EFU
Path length
2.94 mi
Path width
35 yd
Reported by
Storm Chaser
Coordinates
41.531, -94.636

Storm Chaser observed a tornado north of Adair in rural Guthrie county. The tornado had an intermittent path with no damage indicators impacted, therefore the EFU rating.

Tornado, Guthrie

When
May 26, 3:16 PM CST to 3:17 PM CST
Where
Guthrie County, 3.84 mi E of North Branch to 3.53 mi E of North Branch
Rating
EFU
Path length
0.66 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.641, -94.647

Storm Chasers captured a brief tornado in western Guthrie county. The tornado was in a rural location with no damage indicators impacted, therefore the EFU rating.

Thunderstorm Wind, Cerro Gordo

When
May 26, 5:10 PM CST
Where
Cerro Gordo County, 1.38 mi S of Burchinal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.050, -93.280

Public report of roof damage to a barn provided via social media.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887328, 890977, 887330, 887331, 887332, 887333, 887334, 887335, 890978.